Drug Interaction Guide
Dr. Stephen Nagler
Do you know if there is a website that contains information about the ototoxicity of common prescription and OTC drugs? If so, I'd love to be able to share that with my doctors and also with friends.
This is a very important issue comes up time and time again because tinnitus sufferers typically feel that they "just don't want to take any chances." And who can blame them??!!
The problem, as I see it, is that lists like you describe tend to promote the avoidance of any risk whatsoever, which in my opinion is not a good idea ... because every medication we take has some risk. Indeed everything we eat and everything we do carries with it some risk. So in terms of medications and tinnitus, the real question comes down not to how to avoid all risk but rather to what are and are not acceptable risks in any given situation. And none of the ototoxic lists available in print or on-line makes that distinction. So while websites like you seek do exist, I never refer to them.
Instead, I recommend that tinnitus sufferers do exactly what I myself do when it comes to medications, which is to avoid if possible those medications known to potentially cause irreversible auditory damage. As far as those medications not known potentially cause irreversible auditory damage but that might nonetheless still aggravate tinnitus, my thinking is that since it would be extremely rare that the increased tinnitus would not return to baseline upon cessation of the drug, I just don't worry about it.
With the above paragraph in mind, then, here are the drugs that I would absolutely avoid unless the situation were life-threatening and no acceptable alternative could be found that would effectively address that life-threatening condition:
Aminoglycoside antibiotics given parenterally (i.e., by injection or by vein) -
These drugs are typically prescribed for serious aerobic Gram-negative infections. Examples would be gentamycin, streptomycin, amikacin, and tobramycin. I am fine with gentamicin ear drops or neomycin (another aminoglycoside) ear drops as long as in either case the tympanic membrane (eardrum) is intact. Eye drops and topical preparations (ointments, creams, etc.) are fine too. In discussing the "-mycin" drugs, the question of erythromycin frequently comes up. Erythromycin is not an aminoglycoside; rather, it is a macrolide, with an entire different sprectum of activity and side-effect profile. Erythromycin pills are frequently prescribed by doctors to those patients who have penicillin allergies, and I am perfectly fine with erythromycin pills. When the drug is given intravenously, however, there is some cause for concern, in my opinion, and I would try to avoid it.
Quinine-based antimalarials and antiarrhythmic agents -
Examples would be chloroquine for malaria and quinidine for certain cardiac conditions.
Platinum-based antineoplastic agents -
These drugs are typically prescribed as part of a chemotherapy regimen for ovarian cancer, testicular cancer, various sarcomas, and the like. Examples would be cisplatin and carboplatin.
Thus, the drugs you really have to worry about because of their potential for causing irreversible auditory damage are not prescribed all that often to begin with! The rest? Like I noted above, I just don't worry about it. "What about aspirin?" you might ask. Again, not a problem. Everybody will get tinnitus temporarily upon taking a dozen or so aspirin pills a day. But nobody gets it from taking one baby aspirin a day for stroke or heart attack prophylaxis. Even a couple of aspirin for a headache should be fine.
All that said, there are two other drugs that I recommend avoiding if at all possible. Neither is known to cause auditory damage, but I have seen enough cases of permanent tinnitus on a sporadic idiosyncratic basis to feel that the risk is not worth taking. One of these drugs is the macrolide antibiotic azithromycin (Zithromax, Z-Pak), which is actually prescribed relatively frequently. I do not have a problem with the other macrolides when taken in pill form - just azithromycin. And the other is the non-steroidal anti-inflammatory agent nabumetone (Relafen). Here again, I do not have a problems with the other NSAIDs - only nabumetone.
I hope this helps more than confuses.
You must consult with a qualified physician or hearing healthcare clinician to find the proper treatment for hyperacusis. All content, text, graphics, and information is for general informational purposes and is not intended for use as a diagnosis or treatment of a health problem or as a substitute for consulting a licensed medical professional. The Hyperacusis Network is a free network and accepts no advertising. Any information received is kept confidential and shared with no one.
©2018 Hyperacusis | Website by: Leighton Interactive